Wisconsin, 2004

Hail and Damaging Wind in Wisconsin, June 16, 2004

June 16, 2004 · NWS MKX · 3 events in 2 counties and zones

Scattered thunderstorms developed across south-central and southeast Wisconsin during the late afternoon into early evening hours. A few storms became severe and produced isolated areas of damaging winds or hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms developed across south-central and southeast Wisconsin during the late afternoon into early evening hours. A few storms became severe and produced isolated areas of damaging winds or hail. Heavy rain across Racine County resulted in urban and small stream areas to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM CST, 3 hours earlier.

Area forecast discussion, Jun 16, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUN 16 2004

.DISCUSSION...FORECAST FOCUS ON RAINFALL AMOUNTS TONIGHT INTO
THURSDAY.

WILL ISSUE FLOOD WATCH FOR TONIGHT UNTIL 10 AM THURSDAY SOUTH
CENTRAL SECTIONS TONIGHT TO 10 AM AND SOUTHEAST FOR MIDNIGHT  UNTIL
NOON..

FORECAST CONCERN CENTERS ON EVOLVING MCS OVER IOWA.  GFS HAS BEST
HANDLE ON THIS AND ITS ASSOCIATED SHORTWAVE.  PRECIPITABLE WATER
AROUND 1.75 INCHES TONIGHT...AND WITH DEW POINTS IN THE LOWER 70S
THIS EVENING INDICATE PLENTY OF AVAILABLE MOISTURE.  GFS HAS WHAT
LOOKS LIKE CONVECTIVE FEEDBACK PROBLEM, BUT ANALYSIS SHOWS SYSTEM
DOES APPEAR TO BE CREATING ITS OWN DYNAMICS. APPEARS GFS MODEL IS A
BIT TOO FAR NORTH IN MAX PRECIP LOCATION. NEW ETA NOW PICKING UP
MCS...BUT APPEARS QPF IS NOT HEAVY ENOUGH.

SO WE WILL TAKE MCS ANS MOVE IT ACROSS THE FORECAST AREA TONIGHT.
WILL MENTION HEAVY RAIN POSSIBLY. SYSTEM APPEARS TO BE GETTING
PRETTY ORGANIZED AND QPF MAY BE HEAVIER IN SC AND SE WI THAN MODELS
INDICATE.

AS FAR AS THE EXTENDED GOES...MODELS HAVE HAD HARD TIME ON TIMING OF
SHORTWAVES IN THE ZONAL FLOW ALOFT.  WILL GO WITH LATEST 12Z GFS,
WHICH DIFFERES SIGNIFICANTLY ON PREVIOUS TIMING OF PRECIPITION.
RELATIVELY STRONG SHORTWAVE ON SATURDAY SHOULD BRING DRYING LATER
SATURDAY NIGHT AND CONTINUING SUNDAY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT UNTIL 10 AM THURSDAY
ZONES 46..47..56..57..62..63..67>69.

FLOOD WATCH MIDNIGHT UNTIL NOON THURSDAY
ZONES 51..52..58>60..64>66..70>72.

HENTZ
Hazardous weather outlook, Jun 16, 3:20 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 AM CDT WED JUN 16 2004

WIZ046-047-051-052-056>060-062>072-171000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
420 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY FROM MADISON AND POINTS WEST. DAMAGING THUNDERSTORMS
WINDS AND LARGE HAIL ARE POSSIBLE.  WIDESPREAD RAINFALL DEVELOPING
LATE THIS AFTERNOON AND OVERNIGHT MAY LEAD TO MORE
FLOODING...ESPECIALLY ALONG SMALLER RIVERS AND STREAMS ALREADY
SWOLLEN FROM PREVIOUS RAINFALL.  HOWEVER...DUE TO THE LACK OF RAIN
OVER THE LAST FEW DAYS...MUCH OF THE AREA SHOULD BE ABLE TO ABSORB
THE EXPECTED RAIN KEEPING ANY ADDITIONAL FLOODING MORE ISOLATED IN
NATURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE STILL LIKELY THURSDAY...DIMINISHING THURSDAY NIGHT.
 DRY WEATHER IS EXPECTED ON FRIDAY WITH A CHANCE OF THUNDERSTORMS
RETURNING FOR SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

DAVIS

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Racine

When
June 16, 5:00 PM CST to 6:10 PM CST
Where
Racine County, Waterford
Reported by
TRAINED SPOTTER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Marquette

When
June 16, 5:47 PM CST to 5:57 PM CST
Where
Marquette County, Endeavor
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.700, -89.467

Hail, Marquette

When
June 16, 5:47 PM CST
Where
Marquette County, Endeavor
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.700, -89.467

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406374, 5406372, 5406373.